Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 110, NWS Midland/Odessa, TX

May 10, 2017Reagan County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 10, 2017, 11:35 PM CDT for Reagan County, Texas. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 10, 2017, 11:35 PM CDT (04:35 UTC)
Expired
May 11, 2017, 12:18 AM CDT
In force
43 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Reagan County, TX

The radar

The San Angelo radar (KSJT), 95 km from the middle of the area, began a volume at 04:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 10, 11:39 PM CDTHAIL 1Big Lake, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 4.6 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2017-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2017-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3687 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
147 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

734 
WUUS54 KMAF 110435
SVRMAF
TXC383-110530-
/O.NEW.KMAF.SV.W.0110.170511T0435Z-170511T0530Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
1135 PM CDT WED MAY 10 2017

The National Weather Service in Midland has issued a

* Severe Thunderstorm Warning for...
  Southeastern Reagan County in western Texas...

* Until 1230 AM CDT

* At 1135 PM CDT, a severe thunderstorm was located over Reagan
  County Airport, or over Big Lake, moving northeast at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Big Lake and Reagan County Airport. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

&&

LAT...LON 3108 10168 3157 10127 3108 10127
TIME...MOT...LOC 0435Z 229DEG 31KT 3120 10146 

HAIL...1.00IN
WIND...60MPH
 
$$

49
2 follow-up statements
333 
WWUS54 KMAF 110501
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
1201 AM CDT THU MAY 11 2017

TXC383-110530-
/O.CON.KMAF.SV.W.0110.000000T0000Z-170511T0530Z/
Reagan TX-
1201 AM CDT THU MAY 11 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 AM CDT
FOR SOUTHEASTERN REAGAN COUNTY...

At 1159 PM CDT, a severe thunderstorm was located 11 miles northeast
of Big Lake, moving northeast at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...At 1139 PM CDT one inch hail was reporterd in Big Lake by 
         law enforcement. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...  
Rural areas of southeast Reagan County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor 
of a building.

&&

LAT...LON 3108 10152 3157 10127 3108 10127
TIME...MOT...LOC 0459Z 224DEG 34KT 3127 10129 

HAIL...1.00IN
WIND...60MPH
 
$$

49
234 
WWUS54 KMAF 110518
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
1218 AM CDT THU MAY 11 2017

TXC383-110527-
/O.CAN.KMAF.SV.W.0110.000000T0000Z-170511T0530Z/
Reagan TX-
1218 AM CDT THU MAY 11 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN REAGAN COUNTY IS
CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning has been cancelled.

LAT...LON 3108 10152 3157 10127 3108 10127
TIME...MOT...LOC 0516Z 229DEG 31KT 3138 10115 

$$

49

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 5:45 PM CDT, 5 hours 50 minutes earlier.

Area forecast discussion, May 10, 5:45 PM CDT, 5 hours 50 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
545 PM CDT Wed May 10 2017

.DISCUSSION...
See aviation discussion below.

&&

.AVIATION...
Thunderstorms should remain well east of the southeast New Mexico
and west Texas terminals the next 24 hours. Gusty west winds
should diminish generally by sunset with winds around 10 knots
overnight. West to northwest winds will increase again to 10 to 20
mph and gusty by mid to late Thursday morning and continue
Thursday afternoon under clear skies.

12

&&

.PREV DISCUSSION... /issued 250 PM CDT Wed May 10 2017/

DISCUSSION...

The upper low responsible for the active weather yesterday across
portions of the area has continued its northeastward progression,
and per latest satellite imagery, is now located over western New
Mexico. Drier downslope flow across the area today will shunt the
dryline to the east this afternoon, with the bulk of storm
activity just east of the area. The aforementioned low will speed
up tonight, lifting to the vicinity of the northern Texas and
Oklahoma Panhandles by early Thursday morning. Height falls
associated with the low are expected to keep flow backed across
the Edwards Plateau and into the Lower Trans Pecos overnight,
which should be enough to push the dryline westward into portions
of the Lower Trans Pecos and perhaps the southeastern Permian
Basin. Will maintain the best chance existing in Terrell county.
Given CAPE values in excess of 2000 J/kg, midlevel lapse rates of
8-8.5C/km, and 0-6km bulk shear of 60kt+, storms that develop
could become strong to severe, capable of producing large hail,
damaging winds, and locally heavy rainfall. Lows tonight will be
in the 50s for most of the area, with 40s possible across portions
of southeastern New Mexico and higher terrain, and 60s expected
across the Lower Trans Pecos and Rio Grande Valley.

After tonight, dry conditions are expected areawide through Friday
as the trough axis finally swings through the area, and the low
fills in as it lifts toward the Middle Mississippi Valley. Highs
Thursday will be similar to today, and pretty close to normal, in
the 70s and 80s for all but the Rio Grande Valley where 90s are
expected. However, a trailing cold front associated with the
departing system will push into the area early Thursday evening,
and continue southward overnight. This front will result in
temperatures a few degrees cooler for most locations Friday,
though the cooler temperatures will be short lived as ridging
develops over the region for the weekend. Saturday, a return to
southerly surface flow will help temperatures rebound to the 80s
and 90s areawide, with even warmer weather expected Sunday, with
highs in the upper 80s to mid 90s for most locations. A few spots
through the Rio Grande Valley could see the return of triple-digit
heat Sunday as well. A slight chance of thunderstorms returns
Saturday afternoon into evening, though storms are expected to
remain confined to higher terrain. On Sunday, models are hinting
at the redevelopment of a dryline across the Permian Basin/Lower
Trans Pecos, thus storm chances expand to those areas by Sunday
afternoon. By Monday, the next trough will be digging southward
through the Great Basin, resulting in a transition to
southwesterly flow aloft over the region. Continued southerly to
southeasterly surface flow will maintain low level moisture, and
given the potential for shortwaves to pass over the region,
thunderstorms remain in the forecast each afternoon, mainly across
eastern portions of the area in the vicinity of the dryline. The
above normal temperatures will continue, with highs in the 80s/90s
and lows in the 50s/60s expected until midweek.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     56  86  55  79 /  10   0   0   0
Carlsbad                       51  83  54  81 /   0   0   0   0
Dryden                         65  91  63  88 /  30   0   0   0
Fort Stockton                  57  86  56  82 /  10   0   0   0
Guadalupe Pass                 49  77  52  76 /   0   0   0   0
Hobbs                          49  78  49  78 /   0   0   0   0
Marfa                          43  80  46  80 /   0   0   0   0
Midland Intl Airport           55  85  55  81 /  10   0   0   0
Odessa                         56  84  54  80 /  10   0   0   0
Wink                           53  85  56  83 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

67/84
Hazardous weather outlook, May 10, 1:46 PM CDT, 9 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
146 PM CDT Wed May 10 2017

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-111900-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
146 PM CDT Wed May 10 2017 /1246 PM MDT Wed May 10 2017/

This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A few strong to severe thunderstorms could occur over the eastern
Permian Basin and Lower Trans Pecos, but mainly tonight.  Large hail
and damaging winds will be the primary threats, along with locally
heavy rainfall.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

In the hours before

Special weather statement, May 10, 10:41 PM CDT, 54 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
1041 PM CDT WED MAY 10 2017

TXZ075-110430-
Pecos TX-
1041 PM CDT WED MAY 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PECOS COUNTY UNTIL
1130 PM CDT...

At 1041 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Bakersfield, moving northeast at 30 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Bakersfield, Iraan and Iraan Municipal Airport.

THIS INCLUDES Interstate 10 between mile markers 291 and 315.

LAT...LON 3056 10250 3080 10246 3104 10224 3103 10221
      3100 10219 3101 10218 3100 10214 3099 10209
      3100 10205 3098 10201 3099 10199 3093 10192
      3092 10188 3089 10189 3086 10186
TIME...MOT...LOC 0341Z 235DEG 31KT 3076 10236
Special weather statement, May 10, 11:09 PM CDT, 26 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
1109 PM CDT WED MAY 10 2017

TXZ070-110500-
Reagan TX-
1109 PM CDT WED MAY 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN REAGAN COUNTY UNTIL
MIDNIGHT CDT...

At 1108 PM CDT, Doppler radar was tracking a strong thunderstorm near
Reagan County Airport, or near Big Lake, moving north at 20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Big Lake, Texon, Best and Reagan County Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3108 10177 3121 10176 3164 10127 3108 10127
TIME...MOT...LOC 0408Z 184DEG 17KT 3115 10155

49

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 10:41 PM CDTSpecial Weather StatementMAFPecos49 min
May 10, 11:09 PM CDTSpecial Weather StatementMAFReagan51 min
May 10, 11:24 PM CDTAreal Flood AdvisoryMAFPecos, Reagan, Terrell111 min

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.